Interesting 24 hours

Since starting steroids for GCA I've had erratic heartbeat and also tachycardia which was lasting about 10 and then resolving, generally after doing things like handling my horses. Yesterday I was exercising one of the horses on the lunge, which involved a lots of walking while he circles round me in walk and trot on the end of a 20 metre line. The tachycardia started, but just kept going. I managed to get him finished and back out into his field, and then (foolishly I know) drove myself home. By this time it had been going for about half an hour. My husband took over, and called an ambulance. Paramedics hooked me up to an ecg machine and confirmed I was having an attack of supra ventricular tachycardia. It actually stopped while I was in the ambulance, but had lasted about an hours by then, leaving me feeling weak and as if someone had punched me in te middle of my chest. I spent the next 10 hours wired up to an ECG machine having various blood tests and then spent the night there being discharged This morning with a prescription for beta blocker to add to my pill collection. I'm now waiting for and appointment with cardiology for an echocardiogram and a 24 hour ECG monitor. Frightening, but at last I feel that my heart problems are be properly investigated, rather thN being fobbed off with being told that I should expect to have rapid heart beat on steroids. My point has always been than heart rate should not be fluctuating between 70 and 140 randomly and rapidly throughout the day! Finally this has happened in front of a doctor while I was connected to a monitor. I'm now back home, and feeling better after the beta blocker.

11 Replies

  • A second hallelujah for the evening! I never really realised I was tachy during the atrial fibrillation episodes - but mine were definitely NOT from steroids, they were there long before pred as I realised once the episodes stopped. There is rapid and there is irregular - different altogether.

    Anyway, delighted it is now being looked at properly - dialling 999 and saying chest pain etc should achieve far more by an immediate ECG than going to a GP who (one hates to say it) probably can't read an ECG anyway even if he has one to use.

    Which beta blocker have they given you? They had to fiddle with mine - I turned beetroot red and itchy with the first option (ACE inhibitor I think but who knows) and now have bisoprolol and losartan in combo. Very efficient, maybe too efficient!

  • I should have mentioned yesterday - although you don't say how long you have had GCA, but if you have GCA, even on steroids you do need to rest a bit more! Not give up life completely, but having a horse on the lunge is fairly hard work! My husband only develops his a/f in response to exercise! Mine is far less predictable nor did I notice it originally unless it was really bad. I do note now though that if I am late taking the late afternoon half tablet I wake in the night with what I can only assume is a/f.

  • Hi PMRPro. Is wasn't AF but SVT, which is another tachycardia. The paramedic was expecting AF but actually managed to get a really good print of the SVT which apparently they rarely manage to capture. At least I am getting my money's worth out of the NHS, but it's costing us a fortune in hospital parking!

  • That's the best bit of having to dial 999 - almost instant ECG! My daughter likes patients like you - real problem and real medicine!

    A/F is an SVT, there are 3 major sorts - a/f is the most common.

  • Glad you're feeling better now. I was interested to hear that you were told that increased heart rate should be expected on steroids. I have had SVT for four years and it has been well managed by a low 1.5mg daily Bisoprolol . I've taken steroids for fourteen years and until |June was on a maintenance dose of 6mg but this dose was raised to 30mg after a GCA flare and my SVT attacks became more severe and frequent. GP told me there was no correlation between this and the increased dose of steroids though |I was not convinced. I'm now on 2.5mg Bisoprolol and everything is back to normal. I hope when I've reduced the steroids further that I can also reduce the Bisoprolol.

  • Sometimes I wonder where they leave their brains! A professional data sheet for pred says:

    "Adverse Reactions


    Bradycardia; cardiac arrest; cardiac arrhythmias; cardiac enlargement; CHF; circulatory collapse; elevated BP; fat embolism; hypertension; hypertrophic cardiomyopathy in premature infants; myocardial rupture following recent MI; pulmonary edema; syncope; tachycardia; thromboembolism; thrombophlebitis; vasculitis."

    Never say never - say maybe!

  • Hi RJW,

    It took 4.5 years to get a diagnosis of SVT for my youngest son. Thank goodness they were able to 'catch you ' in the middle of an attack before your heart converted to normal.

    SVT is entirely treatable by RF (radio frequency) ablatation, but the wait times can be horrendous to get the treatment as one must show that the condition is having a serious impact on your quality of life, etc, not easily controlled by meds, then you must get in line.

    The problem with taking prednisone is that it can irritate or bother, if you will, an already touchy heart .

    So, you must do what you can to calm things down. I take Co-enzyme Q-10 which is supposed to help healthy heart function. I also avoid alcohol, caffeine (boring, but better than a trip to Emerg), and as PMR-pro pointed out, you must not over-do things...but that is for you to work out for yourself.

    Also, it is entirely possible that you have more than just a text-book case of SVT going on, perhaps there is another cardiac condition present as well...

    I wish you all the best as you and your cardiologist figure all this out.



  • Thanks Dorothy. It is a relief that this is being taken seriously. I don't have caffeine anyway, but the not doing to much is difficult as I have four horses and a lurcher! The no,caffeine thing was fun in hospital as the wars had no decaf coffee! I drank a lot of water

  • Interestingly my mother(98 and still living independently) also has irregular heart rhythm problems, controlled by propranolol.

  • So I have finally got through to cardiology and apparently ŷive been downgraded to "routine" so four to six weeks wait for 24 hour ECG and echocardiogram. Guess I'll stop worrying then!

  • I too have horses to exercise! Its not easy. I had a similar episode to you with what I thought was palpitations when walking my dogs. Took a few more steps and then had to lie down! Couldn't get my strength again to stand! Luckily, had my mobile and got friends to carry me out of woods. Straight to Resus in ambulance with AF 280bpm. SVT diagnosed on admittance and was electrically shocked back to normal rythm. I spent 5 days in critical care and have since been diagnosed with large Atrial Septal Defect which needs repair. Meanwhile, I am on Digoxin and Bisoprolol. At that time I was reducing Prednisolone from 20 mg to 15 mg. I am glad you are now 'routine' but take it easy and don't overdo it! I have some lovely people helping with dogs and horses. Sometimes you need to ask for help.

You may also like...